Study sets, textbooks, questions
Upgrade to remove ads
Pharm Final Quizzes
Terms in this set (35)
What is an antipsychotic side effects that has an onset that is usually months to years after initiation of the medication?
What schizophrenia symptom is most likely to respond to antipsychotic treatment?
T/F: All antipsychotics have equal risk of weight gain and metabolic disturbances
Two antipsychotics that are generally associated with the most weight gain in people with schizophrenia?
Clozapine and olanzapine
Trifluoperazine was prescribed for a young male patient diagnosed as suffering from schizophrenia. He complains about the side effects of his medication. What would not be a likely complaint?
Clozapine is seldom is used as first-line (initial) therapy of schizophrenia. Compared with the older antipsychotics, it is associated with a much higher risk of a serious adverse response. What is that greater risk?
A 21-year-old patient was started on risperidone 2 weeks ago and presents today to the outpatient psychiatric clinic with cogwheel rigidity, tremor, and akinesia. What is the best treatment for these symptoms?
A 29-year-old patient with schizophrenia presents to the hospital with an acute exacerbation of her illness. This is the patient's third hospitalization this year. The patient's medications at home were haloperidol 5 mg twice per day and propranolol 10 mg 3 times per day. The physician assistant on the inpatient team informed the team after talking to their family and the pharmacy that the patient was often 2 weeks or more late on refilling their prescriptions. The patient's family indicated that the patient only took her medications "sporadically." In the hospital, the treatment team and the patient decided to stop the haloperidol and begin a trial of oral paliperidone. The patient has been titrated to 6 mg once per day, to which the patient has responded and tolerated well. What is the most appropriate treatment option to help reduce future hospitalizations for this patient?
Begin paliperidone long-acting injection
A patient with a 5-year history of schizophrenia has been treated with haloperidol 10 mg twice per day for 2 years, quetiapine 800 mg/day for 6 months, and is currently taking paliperidone 6 mg/day. He has experienced only a partial response to these drugs. His family states that the patient is adherent and they help the patient with his medications. He continues to suffer from auditory hallucinations and significant avolition and restricted affect. He is unable to go to school or work. What is the most appropriate choice to switch this patient to now?
A patient with schizophrenia was started on risperidone 2 months ago. The risperidone dose was increased 3 days ago from 4 mg per day to 6 mg per day. He arrives at the psychiatry outpatient clinic today for follow-up. He is noted to be pacing in the waiting room and the clinic staff reports that he is unable to sit still when seated. The patient reports to the doctor that he feels he is "coming out of his skin." What is the most appropriate choice to treat this patient's symptoms?
The most appropriate initial choice for pharmacologic therapy of a patient with an acute manic episode?
Which mood stabilizer is most associated with a potentially life-threatening rash?
What is a mood-stabilizing medication that is associated with fetal neural tube defects when taken during pregnancy?
When adding divalproex to the therapy of a patient already taking lamotrigine, the dosage of lamotrigine should:
decreased by 50%
T/F: Lithium dosage may need to be decreased in patients taking thiazides
What is the primary mechanism by which benzodiazepines exert their sedative and anxiolytic effects?
Increasing GABA receptor-mediated chloride conductance
TL is a 40-year-old female who complains of difficulty staying asleep, daytime sleepiness, irritability, and a strain on her personal relationships because of her sleep problem. You perform a detailed clinical history, determine that she has insomnia (frequent nocturnal awakenings), and prescribe eszopiclone 2 mg at bedtime. What is not a potential adverse effect and concern that may occur with her therapy?
AJ is a 23-year-old otherwise healthy female with generalized anxiety disorder (GAD). She has no past history of drug or alcohol abuse and no family history of substance abuse. She is started on lorazepam 0.5 mg three times daily. What side effect will you warn AJ about?
slowed reaction time
Rate the sedatives/hypnotics based on their addictive potential relative to each other from the most likely to produce addiction or dependence to the least likely to produce addiction or dependence in an individual.
Barbiturates, Benzodiazepines, Non-benzodiazepine "Z-drugs"
The differences between long-acting and short-acting benzodiazepines include
The longer the duration of action, the more active the metabolites
What is an appropriate choice to help treat difficulty maintaining sleep?
Jet lag is a circadian rhythm disorder frequently encountered by travelers. What medication is effective at reducing jet lag symptoms?
Currently accepted clinical application/applications for barbiturates based on the variety of sedative/hypnotic/anxiolytic drugs available include(s):
Z-drugs differ from benzodiazepines because Z-drugs:
Lack muscle relaxant and anticonvulsant effects
Does buspirone (Buspar) have low abuse potential?
Most reasonable to be prescribed first for management of mild to moderate depression?
A patient who has symptoms of depression also reports chronic pain. The agent expected to have the best benefit in treating each condition would be:
What SSRIs requires up to a 5-week washout period prior to starting an MAOI because of the long half-life of its potent active metabolite?
An antidepressant that may be dangerous in overdose is:
A 25-year-old patient presents to the inpatient psychiatry unit for treatment of severe major depressive disorder. The patient has a history of MDD and bulimia. The patient is not currently receiving any antidepressants. All laboratory values are within normal limits and her urine drug screen is negative for substances of abuse. Which antidepressants would NOT be appropriate to start the patient on for treatment of her depression?
A 26-year-old man with a history of depression has been taking fluoxetine 40 mg/day for 12 weeks with no response. The patient has no other comorbid medical or psychiatric conditions and has only trialed fluoxetine for his depression. All laboratory values are within normal limits and his urine drug screen is negative for all drugs of abuse. The physician assistant preceptor asks for a recommendation for the patient. What is the most reasonable recommendation to provide?
switch to venlafaxine
A 23-year-old married woman comes to the outpatient psychiatric clinic complaining of decreased sleep, decreased appetite, decreased concentration, depressed mood, thoughts of death, and lack of interest in activities for 6 weeks' duration. She has no history of psychiatric illness and takes no medications except for Ortho-Tri Cyclen Lo. What is the best medication choice for the patient?
Escitalopram 10 mg po daily
A 36-year-old man is admitted to the hospital for a severe methicillin-resistant Staphylococcus aureus diabetic foot infection and is started on linezolid 600 mg IV every 12 hours. His medication profile includes paroxetine 40 mg every morning, trazodone 100 mg at bedtime as needed for sleep, and metformin 1000 mg po twice daily. After 3 days on these medications, the patient becomes agitated, confused, diaphoretic, and develops myoclonic jerks. What is the most likely diagnosis?
A 45-year-old woman patient with a long history of depression is receiving phenelzine 30 mg po twice daily, lorazepam 1 mg po three times daily as needed, melatonin 5 po daily at bedtime, cetirizine/pseudoephedrine 5/120 mg po twice daily. The patient presents to the emergency room with a severe headache, stiff neck, and diaphoresis. The patient's blood pressure was 190/110 mmHg. What drug interaction might explain the reaction the patient is experiencing?
Phenelzine and pseudoephedrine
The PA has prescribed sertraline (Zoloft) for a patient who initially reported daily symptoms of hopelessness, sadness, insomnia, and weight loss. After several months of therapy, the patient no longer feels hopeless or sad but continues to have difficulty eating and sleeping. The PA should contact the patient's psychiatrist to discuss:
adding mirtazapine (Remeron)
Other sets by this creator
Other Quizlet sets
FIN330 Chapter 19 (FINAL)
Altered Neuro Transmission